Alert archive / Michigan / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Grand Rapids, MI

July 18, 2006Van Buren County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 18, 2006, 1:44 AM EDT for Van Buren County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 1:44 AM EDT (05:44 UTC)
Expired
Jul 18, 2006, 4:45 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 180545
FFWGRR
MIC159-180845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 AM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 445 AM EDT

* AT 140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE POTENTIAL FOR FLASH FLOODING FROM AN AREA OF THUNDERSTORM OVER 
  VAN BUREN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED               
  TO...BANGOR...SOUTH HAVEN...PAW PAW AND HARTFORD

RADAR IS ESTIMATING AS MUCH AS THREE INCHES OF RAIN HAS FALLEN IN 
THE LAST SEVERAL HOURS...WITH ADDITIONAL RAINFALL EXPECTED. 
THUNDERSTORMS CONTINUE TO MOVE ACROSS THE COUNTY WITH ANOTHER QUICK 
ONE TO TWO INCHES OF RAIN POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4211 8617 4211 8584 4238 8582 4236 8625

$$

DUKE
1 follow-up statement
000 
WGUS73 KGRR 180730
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT TUE JUL 18 2006

MIC159-180736-
VAN BUREN MI-
330 AM EDT TUE JUL 18 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VAN BUREN COUNTY...

AT 330 AM...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WITH HEAVY 
RAIN HAD EXITED VAN BUREN COUNTY. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

LAT...LON 4211 8617 4211 8584 4238 8582 4236 8625

$$

MEADE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:00 PM EDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM EDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUL 17 2006

.SHORT TERM...
MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE
FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH
LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES
OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL
PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR
AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF
PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE
SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM
COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS
PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW
LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING
THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT
SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE
RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT
SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD
SUPPORT STRONG WIND.

COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME
PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY
FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP
WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA
ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH
TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES
WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE
WESTERN CWA.

.LONG TERM...
A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US
ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER
WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE
FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT
LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON
FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE
MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE
RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT
FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR
PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO
SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM
THE FCST FOR SATURDAY.

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT
UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM
EDT.

&&

MWH LAURENS
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT MON JUL 17 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM
LAKE MICHIGAN.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.

STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND
RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND
25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM
FLOODING.

WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL
POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON
LAKE MICHIGAN TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN
THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON.
ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE
NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.

COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND...
ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

MEADE

In the hours before

Local storm report, Jul 17, 9:39 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             SHELBY                  43.60N 86.37W
07/17/2006  E0.75 INCH       OCEANA             MI   TRAINED SPOTTER

&&

TJT
Local storm report, Jul 17, 9:46 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     4 E KENT CITY           43.22N 85.67W
07/17/2006                   KENT               MI   TRAINED SPOTTER

            SEVERAL 10 INCH DIAMETER TREES DOWN

&&

DUKE
Local storm report, Jul 17, 9:55 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     3 SE ROCKFORD           43.10N 85.51W
07/17/2006                   KENT               MI   AMATEUR RADIO

            8 INCH DIAMETER TREE DOWN NEAR 9 MILE AND MYERS LAKE AVE

&&

DUKE
Local storm report, Jul 17, 9:58 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     COOPERSVILLE            43.07N 85.93W
07/17/2006                   OTTAWA             MI   TRAINED SPOTTER

            TWO 4 INCH DIAMETER LIMBS DOWN

&&

DUKE
Local storm report, Jul 17, 10:04 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1004 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     4 NW CANNONSBURG        43.09N 85.53W
07/17/2006                   KENT               MI   AMATEUR RADIO

            8 INCH DIAMETER LIMBS DOWN

&&

DUKE
Local storm report, Jul 17, 10:12 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             2 SE COOPERSVILLE       43.04N 85.91W
07/17/2006  E1.75 INCH       OTTAWA             MI   TRAINED SPOTTER

            NEAR THE LAMONT EXIT ON INTERSTATE 96

&&

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:03 PM EDTSevere Thunderstorm WarningGRRMason57 min
Jul 17, 8:06 PM EDTSevere Thunderstorm WarningGRRGratiot54 min
Jul 17, 8:14 PM EDTSevere Thunderstorm WarningGRRNewaygo61 min
Jul 17, 8:15 PM EDTSpecial Marine WarningGRR76 min
Jul 17, 8:28 PM EDTSevere Thunderstorm WarningGRRMecosta53 min
Jul 17, 8:30 PM EDTSevere Thunderstorm WarningGRROceana42 min
Jul 17, 8:43 PM EDTSevere Thunderstorm WarningGRRMuskegon62 min
Jul 17, 8:57 PM EDTSevere Thunderstorm WarningGRRIsabella35 min
Jul 17, 8:58 PM EDTSevere Thunderstorm WarningGRRMontcalm56 min
Jul 17, 9:13 PM EDTSevere Thunderstorm WarningGRRNewaygo32 min
Jul 17, 9:18 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot57 min
Jul 17, 9:20 PM EDTSevere Thunderstorm WarningGRRKent70 min
Jul 17, 9:25 PM EDTSevere Thunderstorm WarningGRROttawa65 min
Jul 17, 9:28 PM EDTSpecial Marine WarningGRR2 hr
Jul 17, 9:34 PM EDTSevere Thunderstorm WarningGRRIonia56 min
Jul 17, 10:29 PM EDTSevere Thunderstorm WarningGRROttawa61 min
Jul 17, 10:31 PM EDTSevere Thunderstorm WarningGRRKent59 min
Jul 17, 10:42 PM EDTSevere Thunderstorm WarningGRREaton50 min
Jul 17, 10:52 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson83 min
Jul 17, 11:05 PM EDTSpecial Marine WarningGRR115 min
Jul 17, 11:12 PM EDTSevere Thunderstorm WarningGRRAllegan78 min
Jul 17, 11:36 PM EDTSevere Thunderstorm WarningGRRBarry54 min
Jul 17, 11:44 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren76 min
Jul 18, 12:14 AM EDTSevere Thunderstorm WarningGRRCalhoun61 min
Jul 18, 12:58 AM EDTSevere Thunderstorm WarningGRRVan Buren47 min
Jul 18, 1:01 AM EDTSpecial Marine WarningGRR77 min

Nearby

Flash Flood Warnings in Michigan, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.